Indiana, 2025Winter Storm in Indiana, January 5 to 6, 2025
January 5 to 6, 2025 · NWS ILN · 8 events in 8 counties and zones
A low pressure system crossed east through the Ohio Valley as very cold air was entrenched over the region. Warm air ahead of the system overlapped with deep moisture to create a significant band of snow that immobilized the region along and north of the Ohio River.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system crossed east through the Ohio Valley as very cold air was entrenched over the region. Warm air ahead of the system overlapped with deep moisture to create a significant band of snow that immobilized the region along and north of the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 5, 6:32 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jan 5, 6:32 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
632 AM EST Sun Jan 5 2025
.SYNOPSIS...
A winter storm will affect the region today through Monday. A
very cold airmass will settle into the region behind the system
through mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A low pressure system will move out of the southern Plains to the
mid Mississippi Valley today with a strengthening low level jet out
ahead of it shifting east into the Tennessee Valley. Along the
leading edge of this jet, an axis of good WAA/isentropic
lift/frontogenetic forcing will lift northeast into southern
portions of our area through late morning and into this
afternoon.
Widespread snow associated with this will develop across our
far southwest through late morning and spread northeast across
much of the rest of our southern areas through late afternoon/early
evening. The snow with this band will be heavy at times with
very low visibilities and accumulations of an inch per hour
likely for several hours. As the better forcing shifts
northward, the band of heavy snow will continue to lift
northeast across much of the rest of our area through the
evening hours, with the heaviest snow through the evening hours
affecting areas north of the Ohio River to along and south of
I-70.
As warmer air moves in aloft, some sleet will begin to mix
in with the snow across about the southern half of our area
through the evening hours with a transition to some freezing
rain eventually likely across our far south. Some mid level
drying will develop as we head into the overnight and this
should allow for a decrease in the pcpn intensity through the
second half of the night.
Snow amounts will be affected by just how much sleet is able to
mix in, but generally expect snow amounts of 4 to 7 inches
through tonight for areas along and south of I-70, with some
locally higher amounts in areas of better banding. Ice
accretion will also be a concern, especially for our far
southern tier of counties, where two to three tenths of ice
accretion will be possible. This could lead to the potential
for downed tree branches and power outages.
Temperatures will be cold with daytime highs only in the mid to
upper 20s and lows tonight in the low to mid 20s. Winds will
also begin to pick up late tonight as the surface low moves
across the eastern Tennessee Valley and the pressure gradient
begins to tighten up across our area.
No changes are currently planned for the headlines.
&&
.SHORT TERM /MONDAY/...
The surface low pressure will move off to the east through the
day on Monday with a deformation axis setting up across our area.
there is still some model variation on the exact location for
this but it looks like it will be somewhere across the southern
half of our area. As colder air moves in aloft behind the low,
any mixed pcpn will change over to all snow. Additional
snow accumulations of 1 to 3 inches will be possible for areas
to the south of I-70. This will bring storm total snow
accumulations of 5 to 10 inches across portions of our south,
most likely north of the Ohio River and south of I-70, with some
localized areas of up to a foot not out of the question.
Highs on Monday will be in the mid to upper 20s but brisk north
winds of 20 to 30 mph will result in winds chills in the single
digits to teens.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Snowfall from the winter storm will be exiting the region Monday
night, but a few flakes may continue to fall as snow tapers west to
east. H5 troughing remains intact in some shape/form through the
majority of the work week, keeping temperatures below seasonal
normals.
Coldest temperatures of the forecast period will be Wednesday and
Thursday as additional upper level energy dives southward on
Wednesday, reinforcing the trough. This energy could also lead to
snow light snowfall across a portion of our area, but accumulations
are expected to be limited. Expect overnight lows in the single
digits Wednesday and Thursday nights, with sub-zero wind chills
possible.
Weak H5 ridging develops across the Midwest region by Friday in a
very meridional flow pattern. This will lead to an increase in
temperatures, but still expecting highs to remain below the freezing
mark. Another trough will quickly move in behind the ridge and lead
to additional snowfall Friday night into Saturday.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Snow will overspread the area southwest to northeast today into
tonight as a low pressure system moves into the Tennessee
Valley. This will lead to deteriorating conditions through the
day with IFR cigs and vsbys developing. Heavy snow and VLIFR
conditions will be possible at times. Some sleet and freezing
rain will begin to mix at the southern TAF sites this evening
and into the overnight hours. IFR conditions will prevail
through the remainder of the TAF period. As the low moves off
to the east later tonight into Monday morning, winds will
become easterly and increase into the 15 to 25 knot range.
OUTLOOK...IFR conditions will persist into Monday afternoon.
MVFR ceilings may linger Monday night into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 10 AM this morning to midnight EST
Monday night for OHZ060>065-070>074-077>082-088.
Winter Weather Advisory from 1 PM this afternoon to midnight
EST Monday night for OHZ026-034-035-042>046-051>056.
KY...Winter Storm Warning from 10 AM this morning to midnight EST
Monday night for KYZ089>100.
IN...Winter Storm Warning from 10 AM this morning to midnight EST
Monday night for INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Clark
AVIATION...JGLHazardous weather outlook, Jan 5, 3:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
326 AM EST Sun Jan 5 2025
OHZ026-034-035-042>046-051>056-061000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-
326 AM EST Sun Jan 5 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO MIDNIGHT EST MONDAY NIGHT...
This Hazardous Weather Outlook is for central Ohio and west central
Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chill values near or a few degrees below zero are expected each
night Tuesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-061000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
326 AM EST Sun Jan 5 2025
...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT EST MONDAY NIGHT...
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chill values near or a few degrees below zero are expected each
night Tuesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Winter Storm, Dearborn
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Dearborn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
The observer west of Aurora measured 11.4 inches of snow.
Winter Storm, Fayette
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
Southwest of Connersville, 9.8 inches of snow was measured.
Winter Storm, Franklin
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
Northeast of Brookville, 8.8 inches of snow was measured.
Winter Storm, Ohio
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Ohio forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.950, -84.965 (the zone’s center; the record gives no point)
The observer located 3.6 miles south-southeast of Aurora measured 7 inches of snow.
Winter Storm, Ripley
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Ripley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
In Versailles, 11 inches of snow was measured.
Winter Storm, Switzerland
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Switzerland forecast zone
- Reported by
- Public
- Coordinates
- 38.826, -85.037 (the zone’s center; the record gives no point)
Seven miles northwest of Vevay, 10 inches of snow was measured.
Winter Storm, Union
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
In West College Corner, 8.5 inches of snow was measured.
Winter Storm, Wayne
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- Public
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
In Centerville, 9.5 inches of snow fell.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Illinois, January 5 to 6, 20251 death · $1.2 million · 19 events
- Tornadoes and Hail in Mississippi, January 5, 2025$640,000 · EF2 · 23 events
- Winter Storm in Kentucky, January 5 to 6, 20251 death · 41 events
- Winter Storm in Indiana, January 5 to 6, 20251 death · 10 events
- High Surf in Hawaii, January 5, 20251 death · 1 event
- Tornado and Damaging Winds in Louisiana, January 5, 2025$100,000 · EF2 · 9 events
- Flash Flooding and Flood in American Samoa, January 5 to 10, 2025$2.3 million · 20 events
- Ice Storm and Flood in Kentucky, January 5 to 6, 2025$1.7 million · 23 events
- Winter Storm in Indiana, January 5 to 6, 2025$1.1 million · 6 events
- Ice Storm and Winter Weather in Missouri, January 5 to 6, 2025$695,000 · 11 events
- Winter Storm in Virginia, January 5 to 6, 2025$75,000 · 22 events
- Tornadoes and Damaging Wind in Louisiana, January 5, 2025$45,000 · EF1 · 3 events